Wyoming, 2014

Hail in Wyoming, May 31, 2014

May 31, 2014 · NWS BYZ · 2 events in 1 county or zone

A moist and moderately unstable air mass ahead of a convectively-induced cyclonic circulation was in place across Eastern Montana and Northern Wyoming. Dewpoints in the middle to upper 50s with MLCAPES around 1500J/kg combined with sufficient vertical wind shear resulted in a couple of severe thunderstorms across Sheridan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A moist and moderately unstable air mass ahead of a convectively-induced cyclonic circulation was in place across Eastern Montana and Northern Wyoming. Dewpoints in the middle to upper 50s with MLCAPES around 1500J/kg combined with sufficient vertical wind shear resulted in a couple of severe thunderstorms across Sheridan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 31, 7:56 AM MST, 5 hours 49 minutes earlier.

Area forecast discussion, May 31, 7:56 AM MST, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
856 AM MDT SAT MAY 31 2014

.UPDATE...

NO UPDATED TO INHERITED FORECAST THIS MORNING. SEVERE THUNDERSTORM
POTENTIAL STILL APPEARS ON TRACK FOR THIS AFTERNOON ACROSS THE
REGION. AAG

&&

.SHORT TERM...VALID FOR TDY AND SUN...

MADE VERY FEW CHANGES TO THE FORECAST FOR TODAY AS ALL
INDICATIONS CONTINUE TO POINT TO A VERY ACTIVE SEVERE WEATHER DAY
ACROSS THE ENTIRE FORECAST AREA. FOR THE MOST PART...THE ONLY
CHANGE MADE WAS TO INCREASE PRECIP CHANCES FOR THIS AFTERNOON AND
EVENING. LARGE TROUGH OVER THE PACIFIC NORTHWEST THIS MORNING WILL
CONTINUE TO MOVE SOUTHEAST INTO THE FOUR CORNERS REGION PROVIDING
FOR A DIFFLUENT SOUTHWEST FLOW ALOFT ACROSS THE EASTERN HALF OF
MONTANA.

SOUTHEAST SURFACE WINDS HAVE ALREADY STARTED TO ADVECT LOW-LEVEL
MOISTURE INTO THE AREA AND 50 TO 60 DEGREE DEWPOINTS ARE STILL
ANTICIPATED THIS AFTERNOON AND EVENING ESPECIALLY ACROSS THE
EASTERN AREAS. MODELS ARE STILL PROGGING GOOD SPEED AND
DIRECTIONAL WIND SHEAR ESPECIALLY ACROSS OUR FAR SOUTHEAST
COUNTIES AS A RESULT OF A SURFACE LOW STILL PROGGED TO MOVE ACROSS
THE VICINITY OF THE MONTANA/WYOMING BORDER. STEEP LAPSE RATES AND
CAPES ON THE ORDER OF 1000-2000J/KG STILL LOOK IN STORE AS WELL.
LARGE HAIL AND DAMAGING WINDS WILL BE LIKELY WITH ANY
THUNDERSTORM. CAN'T RULE OUT THE POSSIBILITY OF AN ISOLATED
TORNADO ESPECIALLY ACROSS POWDER RIVER AND CARTER COUNTIES LOCATED
JUST TO THE NORTH OF THE SURFACE LOW. PRECIPITABLE WATERS WILL BE
0.50-1.00 SO HEAVY RAIN WILL BE LIKELY AS WELL WITH THE
THUNDERSTORMS. THE BULK OF THE ACTIVITY IS EXPECTED TO SHIFT INTO
THE EASTERN PORTIONS OF OUR FORECAST AREA THIS EVENING AND
POSSIBLY CONTINUE PAST MIDNIGHT TOWARD THE DAKOTA BORDERS.

UPPER LEVEL TROUGHING WILL REMAIN OVER THE NORTHERN ROCKIES
SUNDAY BUT THE STRONGEST DYNAMICS WILL SHIFT EAST INTO THE
DAKOTAS. SHOWERS AND THUNDERSTORMS WILL CONTINUE BUT SEVERE
WEATHER IS NOT EXPECTED. TEMPERATURES WILL BE A GOOD 5 TO 10
DEGREES COOLER WITH MOST LOCATIONS ONLY IN THE UPPER 60S TO LOWER
70S. HOOLEY

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

DECREASED CHANCES FOR PRECIPITATION ON MONDAY AS INFLUENCE OF AN
UPPER LEVEL LOW OVER NORTHEAST MONTANA HAS BEEN WEAKENING AND
SHIFTING EASTWARD WITH EACH COMPUTER RUN. UPPER LEVEL RIDGING
BEGINS TO MOVE INTO THE WESTERN ZONES BUT ENOUGH BOUNDARY LAYER
MOISTURE FOR SOME DIURNAL SHOWERS AND THUNDERSTORMS.

TUESDAY HAS ENERGY MOVING ACROSS NORTHWEST MONTANA AND THIS SHOULD
SUPPORT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS BUT LOW LEVELS
ARE NOT FAVORABLE FOR GOOD FORCING SO EXPECT UNORGANIZED
CONVECTION DRIVEN BY TERRAIN BUT COVERAGE SHOULD BE SCATTERED.

MONDAY WILL SEE TEMPERATURES BELOW NORMAL BUT THEY WILL REBOUND ON
TUESDAY.

WEDNESDAY AND THURSDAY LOOK TO SEE A DECREASE IN MOISTURE ACROSS
THE AREA WITH ZONAL FLOW PROMOTING BETTER MIXING. SHOULD SEE
TEMPERATURES WARM AND THUNDERSTORM ACTIVITY BE PRETTY LIMITED.

STRONG SYSTEM DIGS INTO THE NORTHERN PORTIONS OF THE PACIFIC
NORTHWEST AT THE END OF THE WEEK. THIS COULD SET UP A MORE DYNAMIC
PATTERN WITH AN INCREASE IN THUNDERSTORM INTENSITY. BORSUM
&&

.AVIATION...

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE WITH MIDLEVEL
CLOUDS THROUGH THE MORNING HOURS. CONDITIONS WILL BECOME FAVORABLE
FOR VERY STRONG THUNDERSTORMS THIS AFTERNOON INCLUDING LARGE HAIL
AND WIND GUSTS IN EXCESS OF 50 KTS. BORSUM

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY SUN     MON     TUE     WED     THU     FRI
-------------------------------------------------------
BIL 077 054/069 049/068 049/075 054/074 052/076 053/073
    8/T 67/T    44/T    43/T    44/T    33/T    23/T
LVM 074 046/068 040/067 044/074 046/071 044/074 044/073
    6/T 46/T    44/T    43/T    44/T    33/T    33/T
HDN 078 056/070 047/069 048/077 053/077 051/078 052/074
    8/T 67/T    44/T    43/T    44/T    33/T    23/T
MLS 081 056/072 051/069 049/075 054/075 055/077 054/072
    8/T 86/T    44/T    33/T    44/T    33/T    23/T
4BQ 080 058/072 050/070 050/075 053/075 054/077 053/073
    4/T 86/T    34/T    33/T    44/T    43/T    33/T
BHK 076 055/070 050/067 048/072 051/072 052/074 052/070
    4/T 87/T    44/T    33/T    33/T    33/T    33/T
SHR 081 051/071 045/069 045/075 048/072 048/073 049/072
    6/T 66/T    34/T    44/T    44/T    43/T    33/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, May 31, 5:11 AM MST, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
611 AM MDT SAT MAY 31 2014

MTZ028>042-056>058-063>068-WYZ098-099-011215-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
611 AM MDT SAT MAY 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

CONDITIONS WILL BE FAVORABLE FOR SEVERE THUNDERSTORMS TODAY
THROUGH THIS EVENING...WITH LARGE HAIL...DAMAGING WINDS...HEAVY
RAIN AND EVEN A FEW TORNADOES POSSIBLE. THE STORMS ARE LIKELY TO
IMPACT MOST OF THE REGION THROUGH A GOOD PORTION OF THE DAY.
ORGANIZERS OF OUTDOOR ACTIVITIES WILL WANT TO HAVE A SEVERE
WEATHER ACTION PLAN INCLUDING A RELIABLE METHOD FOR MONITORING THE
WEATHER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS ARE LIKELY AGAIN ON SUNDAY...THOUGH
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. THE GREATEST RISK OF
SEVERE STORMS ON SUNDAY WILL BE FROM MILES CITY AND BROADUS
EASTWARD.

LOCALLY HEAVY RAINFALL TODAY AND SUNDAY MAY CAUSE ADDITIONAL
RISES ON RIVERS AND STREAMS. PLEASE MONITOR THE SITUATION CLOSELY
AND LOOK FOR UPDATED FORECASTS...WATCHES AND WARNINGS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 31, 1:37 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
237 PM MDT SAT MAY 31 2014

MTZ031-312115-
NORTHERN ROSEBUD MT-
237 PM MDT SAT MAY 31 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 236 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 22
MILES SOUTHWEST OF HILLSIDE...OR 33 MILES NORTH OF FORSYTH...MOVING
NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
ROSEBUD COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4684 10672 4684 10649 4678 10637 4666 10683
      4672 10693 4686 10687 4686 10673
TIME...MOT...LOC 2036Z 208DEG 11KT 4675 10681

RICHMOND
Special weather statement, May 31, 1:42 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
242 PM MDT SAT MAY 31 2014

WYZ099-312130-
SHERIDAN FOOTHILLS WY-
242 PM MDT SAT MAY 31 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 241 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHEAST OF LAKE DE SMET...OR 15 MILES NORTHEAST OF BUFFALO...
MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CLEARMONT...ARVADA...LEITER AND UCROSS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4493 10634 4470 10603 4467 10606 4456 10627
      4455 10643 4456 10677
TIME...MOT...LOC 2041Z 228DEG 24KT 4454 10656

STC

The radar

The Billings radar (KBLX), 215 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Sheridan

When
May 31, 1:45 PM MST
Where
Sheridan County, 1.48 mi W of Ucross
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.570, -106.560

Hail, Sheridan

When
May 31, 4:30 PM MST
Where
Sheridan County, 5.22 mi NNW of Wakeley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.890, -106.870

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511680, 511724.